|Counterfeit drugs (WHO/EDM, 1999, 61 p.)|
In most cases, counterfeit drugs are not equivalent in quality, safety and efficacy to their genuine counterparts. Even if they are of the correct quality or contain the correct amount of active substance, their production and distribution are not within the purview of the drug regulatory authority (DRA) of the country concerned. This means that any associated defects and adverse reactions will not be easily recognized or monitored and, if needed, an effective product recall would not be possible.
So far the counterfeit drugs which have been discovered have rarely been efficacious. In many cases, they have been positively dangerous and detrimental to public health in terms of human suffering and burden on the health services. Patients may not respond as quickly as they should and, in some instances, may not respond at all. Treatment with ineffective counterfeit drugs such as antibiotics or vaccines may have a deleterious effect on a wide section of the population. In extreme cases, counterfeit drugs may cause serious harm to health or exacerbate the conditions being treated because of the harmful ingredients they may contain. For example, the incorporation of diethylene glycol in pharmaceutical preparations, fraudulently or by mistake, has caused the death of more than 500 people, mostly children. When ingested, diethylene glycol can affect the central nervous system, liver and kidneys, and can lead to death through kidney failure. In another case, it is alleged that placebo tablets containing no active ingredients were stolen and sold as a contraceptive drug, leading, it is claimed, to unexpected pregnancy.
As a consequence of such damaging effects, counterfeit drugs may erode public confidence in health care systems, health care professionals, the suppliers and sellers of genuine drugs, the pharmaceutical industry and national DRAs. Incorrect labelling as to source can also be detrimental to the reputation and financial standing of the original and/or current manufacturer whose name is being fraudulently used.